Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 69, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 17, 2018, 5:33 PM CDT for Morton County, Stevens County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2018, 5:33 PM CDT (22:33 UTC)
- Expired
- May 17, 2018, 6:30 PM CDT
- In force
- 57 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Morton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 147 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 3:37 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1502 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1115 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.3
The text
As transmitted.
957
WUUS53 KDDC 172233
SVRDDC
KSC129-189-172330-
/O.NEW.KDDC.SV.W.0069.180517T2233Z-180517T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
533 PM CDT THU MAY 17 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Morton County in southwestern Kansas...
Southwestern Stevens County in southwestern Kansas...
* Until 630 PM CDT
* At 532 PM CDT, a severe thunderstorm was located 6 miles north of
Hough, or 11 miles southeast of Rolla, moving northeast at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Hugoton, Rolla and Feterita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3699 10156 3713 10166 3731 10139 3713 10113
3700 10109
TIME...MOT...LOC 2232Z 228DEG 17KT 3697 10155
HAIL...1.75IN
WIND...60MPH
$$
FINCH4 follow-up statements
729
WWUS53 KDDC 172249
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
549 PM CDT THU MAY 17 2018
KSC129-172258-
/O.CAN.KDDC.SV.W.0069.000000T0000Z-180517T2330Z/
Morton KS-
549 PM CDT THU MAY 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORTON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern Kansas.
LAT...LON 3709 10156 3731 10139 3713 10113 3700 10109
3700 10155
TIME...MOT...LOC 2248Z 247DEG 7KT 3697 10153
$$
KSC189-172330-
/O.CON.KDDC.SV.W.0069.000000T0000Z-180517T2330Z/
Stevens KS-
549 PM CDT THU MAY 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHWESTERN STEVENS COUNTY...
At 548 PM CDT, a severe thunderstorm was located 7 miles north of
Hough, or 11 miles southeast of Rolla, moving northeast at 5 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Hugoton and Feterita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3709 10156 3731 10139 3713 10113 3700 10109
3700 10155
TIME...MOT...LOC 2248Z 247DEG 7KT 3697 10153
HAIL...1.75IN
WIND...60MPH
$$
FINCH476
WWUS53 KDDC 172257
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
557 PM CDT THU MAY 17 2018
KSC189-172330-
/O.CON.KDDC.SV.W.0069.000000T0000Z-180517T2330Z/
Stevens KS-
557 PM CDT THU MAY 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN STEVENS COUNTY...
At 556 PM CDT, a severe thunderstorm was located 9 miles northeast of
Hough, or 12 miles south of Feterita, moving east at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Stevens County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3704 10149 3710 10138 3713 10113 3700 10109
3700 10152
TIME...MOT...LOC 2256Z 272DEG 26KT 3697 10145
HAIL...1.75IN
WIND...60MPH
$$
FINCH752
WWUS53 KDDC 172313
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
613 PM CDT THU MAY 17 2018
KSC189-172330-
/O.CON.KDDC.SV.W.0069.000000T0000Z-180517T2330Z/
Stevens KS-
613 PM CDT THU MAY 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN STEVENS COUNTY...
At 613 PM CDT, a severe thunderstorm was located 11 miles northeast
of Hough, or 14 miles south of Feterita, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Stevens County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3703 10144 3707 10137 3708 10113 3700 10109
3700 10146
TIME...MOT...LOC 2313Z 272DEG 21KT 3695 10139
HAIL...1.00IN
WIND...60MPH
$$
FINCH641
WWUS53 KDDC 172326
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
626 PM CDT THU MAY 17 2018
KSC189-172335-
/O.EXP.KDDC.SV.W.0069.000000T0000Z-180517T2330Z/
Stevens KS-
626 PM CDT THU MAY 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STEVENS COUNTY
WILL EXPIRE AT 630 PM CDT...
The severe thunderstorm which prompted the warning has weakened.
However gusty winds are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern Kansas.
LAT...LON 3703 10144 3707 10137 3708 10113 3700 10109
3700 10146
TIME...MOT...LOC 2325Z 228DEG 17KT 3699 10134
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:37 PM CDT, 3 hours 56 minutes earlier.
Area forecast discussion, May 17, 1:37 PM CDT, 3 hours 56 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 137 PM CDT Thu May 17 2018 ...Updated Long Term... .SHORT TERM...(This afternoon through Friday) Issued at 1213 PM CDT Thu May 17 2018 Gearing up for severe weather operations later today and again on Friday/Friday night. Surprise convection that developed earlier this morning is weakening rapidly. We are expecting it to be quiet for several hours now, through about 4 pm, as SE winds increase markedly and instability mounts. CAPE in excess of 3000 J/kg is expected across along and west of US 83 by peak heating. Thunderstorms are expected to initiate along the KS/CO border around 5 pm, and subsequently spread eastward across SW KS this evening, reaching Highway 283 by 9 pm. Many CAMs, HRRR and 12z NAM all show convection remaining largely discrete/supercellular, which will greatly enhance very large hail potential (up to 3" in diameter). SPC has expanded severe probability and upgraded risk for large hail, and we concur. Regarding tornado potential, low level shear and moisture quality are less than optimal, keeping the risk low. This said, we are talking about discrete supercells in SW KS in May, during the early evening when SE 850 mb winds increase to 30-40 kts. A tornado can't be ruled out, but clearly hail is the primary threat through this evening. Maintained a severe hail/wind mention in the forecast mainly west of US 283 through this evening. Increased pops into the likely category for several hours this evening. Weakening storms will progress through the eastern zones later tonight. There is uncertainty regarding the rate of decay, as moisture quality will only be improving with eastward extent and time. Regardless, expect most/all activity to clear SW KS by sunrise Friday morning. Radiational cooling will be very poor tonight, with moist SE flow persisting, holding most locations in the lower 60s. Another active severe weather day is expected on Friday. Details are still emerging. Of note, a trend toward a slower solution continues, with 12z NAM now trending its surface low SW toward Clayton, New Mexico by 7 pm. This is close to the ECMWF's continuity, placing its surface cyclone near Elkhart 7 pm Friday. This slightly slower solution will give moisture quality some additional time to improve, with initiation not expected until the 7 pm time frame along the US 83 corridor. Moisture quality will be less than pristine (less than what we can normally get from the Gulf of Mexico in May). Moisture depth in the boundary layer will be less than optimal as seen from forecast soundings. Still, ECMWF continues to spread low to mid 60 dewpoints into the eastern CWA, and lower 60s can be expected along the dryline/triple point at initiation time Friday evening. CAPE of 2-3k J/kg will be common, with convergence and shear assisting in triggering and organizing convection. The threat for tornadic supercells remains, with the threat area trending SW with time. Excellent lapse rates will continue to support huge hail from any discrete activity. Otherwise, strong SE winds will continue moisture advection through the daylight hours Friday, with highs again in the 80s. .LONG TERM...(Friday night through Thursday) Issued at 137 PM CDT Thu May 17 2018 Very little time spent on the long term, given severe weather threatening today and Friday. Model blend from forecast builder was largely accepted, with small chances of showers and thunderstorms virtually every day except Sunday. Closed low over northern Utah Friday PM ejects rather quickly into Nebraska on Saturday. Vast majority of associated shower and thunderstorm activity will be north of SW KS by Saturday, with gusty W/NW winds and modestly cooler temperatures. Some wraparound rain showers will likely clip the I-70 corridor. Broad shortwave ridging on Sunday, delivering a beautiful spring day and dry weather. Pleasant highs in the 70s with light winds. Monday into next week, 12z ECMWF displays a rather odd pattern for May, with a large scale but relatively weak closed low enveloping the SW US. 568 dm low near Los Angeles Monday afternoon essentially sits and spins to Las Vegas Tuesday, before weakening and lifting north through the Rockies. Broad SWly flow aloft will prevail over the plains as a result, with numerous embedded shortwaves triggering virtually constant small chances of daily convection. Given it's May, some severe weather potential will have to be evaluated day-to-day, as shortwaves/jet maxima interact with the dryline and moisture supply. Temperatures will show little diurnal change, with highs in 80s and lows in the 50s and 60s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1055 AM CDT Thu May 17 2018 VFR will prevail through this TAF cycle, outside of convective influences. Scattered thunderstorms are expected to develop along/west of US 83 around 21-22z, and then progress eastward through the SW KS terminals through 06z Fri. The threat of severe hail/wind is highest near GCK/LBL this evening, with weakening storms expected to reach DDC around 01-02z Fri, and HYS 03-04z. Outside of convection, strong SE winds are expected to develop at DDC/GCK/LBL this afternoon/evening, with gusts in the 30-32 kt range. SE winds will remain gusty overnight, followed by more strong SE winds after 15z Friday. && .PRELIMINARY POINT TEMPS/POPS... DDC 87 62 86 61 / 20 60 30 30 GCK 87 61 88 57 / 20 60 50 30 EHA 90 60 90 56 / 40 40 10 10 LBL 89 64 91 60 / 60 60 50 10 HYS 86 63 84 61 / 10 30 30 40 P28 87 65 88 66 / 20 20 20 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous weather outlook, May 17, 3:09 AM CDT, 14 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 309 AM CDT Thu May 17 2018 KSZ030-031-043>046-061>066-074>081-084>090-180815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 309 AM CDT Thu May 17 2018 /209 AM MDT Thu May 17 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to severe thunderstorms possible this afternoon and evening for western counties west of Highway 83 with large hail up quarter sized and damaging winds up to 60 mph the main threat. Day 1 Hazards ------------- * Lightning: Limited risk * Non-thunderstorm wind: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- Fire weather risk will be critical at or near Red Flag conditions Friday for western counties west of Highway 83. All other areas will see a higher risk for severe weather. Large hail up to baseball sized and damaging winds over 60 mph are likely Friday afternoon and evening along with the possibility for a few tornados. Elevated fire risk Saturday behind a cold front but not again until the middle of next week associated with the dryline. Days 2-7 Hazards ---------------- * Friday - Lightning: Limited risk - Severe thunderstorm: Elevated risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Saturday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Sunday No hazards. * Monday No hazards. * Tuesday - Fire weather: Elevated risk * Wednesday - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed west of Highway 83 late this afternoon through the evening hours. && For more details visit our webpage http://weather.gov/ddc/ehwo
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 10:14 AM CDT | Special Weather Statement | DDC | Meade | 31 min |
| May 17, 10:27 AM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 28 min |
| May 17, 10:34 AM CDT | Severe Thunderstorm Warning | DDC | Meade | 41 min |
| May 17, 11:13 AM CDT | Special Weather Statement | DDC | Meade | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.